Thunderstorm Wind, Polk
- When
- July 5, 6:40 PM EST
- Where
- Polk County, Copperhill
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.000, -84.367
Trees were reported down across the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Trees were reported down across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 5:35 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MORRISTOWN TN 635 PM EDT MON JUL 5 2004 .UPDATE DISCUSSION...HAVE ISSUED UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH ACROSS NE TN AND SW VA. THE MAIN THREAT WITH THE ADDITIONAL WATCH IS DAMAGING WINDS THOUGH SOME HAIL IS ALSO POSSIBLE. ALSO VERY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING PROBLEMS WITH MOIST UNSTABLE AIRMASS IN PLACE. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 605 AM EDT MON JUL 5 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-061000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 605 AM EDT (505 AM CDT) MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
07/05/2004 LOUDON TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
0615 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/05/2004 KNOX TN AMATEUR RADIO
A COUPLE OF TREES BLOCKING THE INTERSTATES IN SOUTH
KNOXVILLE.
0630 PM TSTM WND DMG 5 N ALCOA 35.87N 83.98W
07/05/2004 BLOUNT TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN NORTHERN PART OF COUNTY.
&&
FEF/GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG HUNTSVILLE 36.41N 84.49W
07/05/2004 SCOTT TN FIRE DEPT/RESCUE
TREES DOWN COUNTYWIDE FROM 600 PM TO 630 PM.
0630 PM TSTM WND DMG KODAK 35.97N 83.63W
07/05/2004 SEVIER TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN KODAK FROM 630 PM TO 645 PM.
0630 PM TSTM WND DMG SEYMOUR 35.87N 83.77W
07/05/2004 SEVIER TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN SEYMOUR FROM 630 PM TO 645 PM.
0645 PM TSTM WND DMG JEFFERSON CITY 36.12N 83.49W
07/05/2004 JEFFERSON TN LAW ENFORCEMENT
SEVERAL TREES DOWN INSIDE JEFFERSON CITY.
0650 PM TSTM WND DMG SWEETWATER 35.60N 84.47W
07/05/2004 MONROE TN AMATEUR RADIO
TREES DOWN COUNTYWIDE FROM 650 PM TO 700 PM.
&&
FEF/GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG TAZEWELL 36.46N 83.58W
07/05/2004 CLAIBORNE TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
0700 PM TSTM WND DMG DUNLAP 35.37N 85.39W
07/05/2004 SEQUATCHIE TN EMERGENCY MNGR
TREES DOWN COUNTYWIDE.
&&
FEF/GMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 712 PM EDT MON JUL 5 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-060115- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 712 PM EDT (612 PM CDT) MON JUL 5 2004 ...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT (800 PM CDT) FOR MUCH OF EAST AND SOUTHEAST TENNESSEE... ...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA... A LINE OF SEVERE THUNDERSTORMS CONTINUES TO MOVE EAST AROUND 20 MPH INTO THE SMOKIES. THESE STORMS HAVE HAD A HISTORY OF DAMAGING WINDS. THROUGH 900 PM EDT...NORTHWEST WINDS GUSTING TO NEAR 35 MPH WILL PERSIST TO THE WEST OF THE LEAD THUNDERSTORMS. THESE WINDS MAY CAUSE ADDITIONAL MINOR TREE DAMAGE AND POWER OUTAGES. ADDITIONAL THUNDERSTORMS WILL MOVE EAST FROM EAST KENTUCKY INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. TD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG PIGEON FORGE 35.79N 83.56W
07/05/2004 SEVIER TN AMATEUR RADIO
4 TREES DOWN IN PIGEON FORGE.
&&
FEF/GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
723 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG LUTTRELL 36.21N 83.74W
07/05/2004 UNION TN AMATEUR RADIO
SEVERAL TREES DOWN IN AND AROUND LUTTRELL.
&&
FEF/GMThe Knoxville radar (KMRX), 156 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410712.